Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 68, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 9, 2003, 6:33 AM EDT for Champaign County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 6:33 AM EDT (10:33 UTC)
- Expired
- May 9, 2003, 7:00 AM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Champaign County, OH
The radar
The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
689 WUUS51 KILN 091033 SVRILN OHC021-091100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 632 AM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAMPAIGN COUNTY IN OHIO... * UNTIL 700 AM EDT... * AT 632 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF ST. PARIS...OR ABOUT 10 MILES EAST OF PIQUA...MOVING EAST AT 55 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ST. PARIS... URBANA... LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4024 8414 4007 8408 4009 8355 4028 8361
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:25 AM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 9, 3:25 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 325 AM EDT FRI MAY 9 2003 THUNDERSTORM COMPLEX PUSHING ACROSS NORTHERN INDIANA THIS MORNING SHOULD CONTINUE TO PUSH EAST INTO NORTHERN OHIO THIS MORNING AS NOSE OF 40 KT 925 MB JET SHIFTS EAST INTO NORTHWEST OHIO. BASED ON 300-850 MB THICKNESS...LOOKS LIKE SOME POTENTIAL FOR STORMS TO DROP A LITLLE MORE SOUTHEAST TOWARD CENTRAL OHIO TOWARD 12Z. WILL THEREFORE GO WITH LIKELY POPS FOR WAPOK AND CMH GROUPS WITH HIGH CHC JUST TO THE SOUTH OF THERE. WARMFRONT WILL LIFT NORTH ACROSS AREA THROUGH THIS AFTERNOON WITH GOOD WARMING ACROSS AREA. 1000-850 MB THICKNESSES SUPPORTING HIGHS IN THE LOW TO MID 80S TODAY. THIS SEEMS REASONABLE ACROSS THE SOUTH BUT WILL GO A LITTLE COOLER THAN THAT ACROSS THE NORTH WITH BETTER CHANCE OF PCPN THIS MORNING. GOOD INSTABILITY ACROSS AREA THIS AFTERNOON BUT WITH FRONT LIFTING NORTH...BEST FORCING HEADS NORTH TOO SO WILL GENERALY GO WITH LOW CHANCE POPS FOR THIS AFTERNOON AND INTO EARLY THIS EVENING. BETTER CHANCE THEN SPREADS BACK IN TONIGHT WITH GOOD LOW LEVEL JET RE-ESTABLISHING ITSELF FROM 06Z TO 12Z. BEST CHANCE AGAIN LOOKS TO BE ACROSS THE NORTH WHERE WILL GO WITH LIKELY POPS AND KEEP CHANCE IN THE SOUTH. WITH GOOD SLY FLOW...WILL BUMP UP LOWS A LITTLE FOR TONIGHT. LOOKS LIKE PCPN SHOULD LINGER INTO SATURDAY MORNING ACROSS THE NORTH WITH CHANCE CONTINUING ACROSS THE SOUTH IN WARM SECTOR. LOW LEVEL THICKNESSES GIVING HIGHS IN THE 85 TO 90 DEGREE RANGE FOR SATURDAY. WILL UNDERCUT THIS A LITTLE BUT SHOULD STILL SEE PRETTY WARM TEMPS FOR THIS TIME OF YEAR AS GOOD WAA PATTERN CONTINUES. FRONT THEN SWEEPS ACROSS AREA SATURDAY NIGHT AND WILL GO LIKELY POPS ENTIRE FA. LOOKS LIKE PCPN MAY LINGER INTO EARLY SUNDAY ACROSS THE EAST SO WILL MAINTAIN A LOW CHANCE POP THERE. IMPRESSIVE 925/850 WINDS IN CAA PATTERN BEHIND FRONT. THINK WINDY CONDITIONS A GOOD BET SUNDAY INTO MONDAY...ESPECIALLY ACROSS THE NORTH. .ILN...NONE.
Hazardous weather outlook, May 9, 4:10 AM EDT, 2 hours 23 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056- 060>065-070>074-077>082-088-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 410 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS. THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE OHIO RIVER WILL BE LARGE HAIL. DAYTIME HEATING...COUPLED WITH UPPER LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT LATE THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WARM...MOIST AIR...ALONG WITH A WEATHER DISTURBANCE...WILL GENERATE THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON HOURS ACROSS THE REGION ON SATURDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY MORNING. THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS. WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING INTO MONDAY. THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER WIND ADVISORIES OR WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 9, 3:46 AM EDT, 2 hours 47 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-091400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 346 AM EDT FRI MAY 9 2003 ...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS MORNING AND THEN AGAIN THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS. THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE OHIO RIVER WILL BE LARGE HAIL. DAYTIME HEATING...COUPLED WITH UPPER LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT LATE THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA TODAY. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES. WWUS81 KILN 090748 SPSILN INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-091400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 346 AM EDT FRI MAY 9 2003 ...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS MORNING AND THEN AGAIN THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS. THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE OHIO RIVER WILL BE LARGE HAIL. DAYTIME HEATING...COUPLED WITH UPPER LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT LATE THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA TODAY. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:46 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Mercer | 29 min |
| May 9, 5:16 AM EDT | Severe Thunderstorm Warning | ILN | Hardin | 59 min |
| May 9, 6:17 AM EDT | Severe Thunderstorm Warning | ILN | Miami | 28 min |
| May 9, 4:16 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 59 min |
| May 9, 4:43 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 62 min |
| May 9, 4:57 PM EDT | Severe Thunderstorm Warning | ILN | Madison, Pickaway | 63 min |
| May 9, 5:47 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 43 min |
| May 9, 6:04 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 56 min |
| May 9, 6:27 PM EDT | Flash Flood Warning | ILN | Hocking | 63 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.